Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

July 15, 2013Lowndes County, Montgomery County, Pike County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 15, 2013, 5:21 PM CDT for Lowndes County, Montgomery County, Pike County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2013, 5:21 PM CDT (22:21 UTC)
Expired
Jul 15, 2013, 5:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

Counties Lowndes County, AL, Montgomery County, AL, Pike County, AL

The radar

The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WWUS84 KBMX 152221
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT MON JUL 15 2013

ALZ042-044-049-152245-
LOWNDES AL-MONTGOMERY AL-PIKE AL-
521 PM CDT MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE...MONTGOMERY AND
EASTERN LOWNDES COUNTIES UNTIL 545 PM CDT...

AT 519 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAGOON PARK TO 8 MILES
SOUTHEAST OF GOSHEN...AND MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MEADVILLE...
  MONTGOMERY...
  GOSHEN...
  HAYNEVILLE...
  FORT DEPOSIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3162 8619 3178 8615 3179 8620 3196 8619
      3196 8630 3205 8631 3204 8639 3196 8641
      3196 8664 3236 8671 3240 8665 3234 8650
      3241 8646 3243 8637 3241 8631 3249 8631
      3250 8626 3243 8619 3242 8610 3161 8589
TIME...MOT...LOC 2221Z 082DEG 20KT 3244 8623 3166 8602

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:13 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 3:13 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT MON JUL 15 2013

.DISCUSSION...

IN THE SHORT TERM...ALABAMA WILL REMAIN ON THE SOUTHERN PERIPHERY
OF A RATHER LARGE UPPER LEVEL HIGH CENTERED OVER THE OHIO VALLEY.
THE EASTERLY FLOW ACROSS THE SOUTHEAST STATES WILL KEEP US IN A
RATHER TROPICAL AIR MASS THROUGH AT LEAST THE MIDDLE OF THE WEEK.
IT LOOKS LIKE MOISTURE DEPTH TOMORROW WILL BE A BIT LESS THAN
TODAY...SO EXPECT FEWER SHOWERS/STORMS TOMORROW. BY THE MIDDLE TO
END OF THE WEEK...PWAT AND K-INDEX VALUES RETURN TO MORE
NORMAL/CLIMO LEVELS...SO WOULD EXPECT NORMAL/CLIMO LEVEL POPS. ANY
SHOWERS AND STORMS EXPERIENCED THROUGH THE PERIOD...WHILE EFFICIENT
RAIN PRODUCERS...ARE NOT LIKELY TO PRODUCE EXCESSIVE WINDS OR
HAIL.

BY THE WEEKEND...THE RIDGE IS FORECAST TO BREAK DOWN AS A LOWER
AMPLITUDE LONGWAVE TROUGH DIPS INTO THE EASTERN CONUS. TIMING OF
SHORTWAVES WITHIN THIS LONGWAVE PATTERN BECOMES INCREASINGLY
PROBLEMATIC...AND ADDING ANY VALUE ON TOP CLIMO POPS BECOMES
INCREASINGLY DIFFICULT. WITH THE BREAK DOWN OF THE RIDGE...HIGH TEMPS
AGAIN DROP TO BELOW CLIMO VALUES.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

MAINLY VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON. SHOWERS AND
STORMS COULD BRING IFR TO MVFR CIGS/VIS AT ANY SITE. KMGM AND KTOI
STAND THE BEST CHANCE OF SEEING THIS DURING THE 21-00Z TIME FRAME
AS THUNDERSTORMS ORGANIZE AND MOVE WESTWARD FROM GEORGIA.
CONDITIONS SHOULD IMPROVE AFTER SUNSET WITH CIGS AROUND DAYBREAK
NOT EXPECTED TO BE PARTICULARLY IMPACTFUL AS A DROP IN LOW-LEVEL
MOISTURE SHOULD LEAD TO ONLY INTERMITTENT MVFR CONDITIONS.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  88  69  91  71 /  10   0   0  30  20
ANNISTON    71  87  70  90  71 /  10   0  10  30  20
BIRMINGHAM  72  87  73  91  74 /  10   0  10  30  20
TUSCALOOSA  74  89  73  92  74 /  10  10  10  20  20
CALERA      72  87  72  91  73 /  10   0  10  30  20
AUBURN      69  86  71  89  71 /  40  10   0  30  20
MONTGOMERY  72  89  72  90  73 /  30  10  10  30  20
TROY        71  87  71  89  71 /  40  10  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 15, 12:38 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT MON JUL 15 2013

ALZ011>015-017>050-161745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1238 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 4:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT MON JUL 15 2013

ALZ048-050-152215-
BARBOUR AL-RUSSELL AL-
424 PM CDT MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND BARBOUR COUNTIES
UNTIL 515 PM CDT...

AT 418 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LUMPKIN GEORGIA TO 15
MILES SOUTHEAST OF FORT GAINES GEORGIA...AND MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PHENIX CITY...
  EUFAULA...
  HURTSBORO...
  CLIO...
  LAKEPOINT RESORT STATE PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3162 8574 3178 8566 3186 8567 3199 8559
      3202 8543 3241 8544 3241 8533 3247 8533
      3247 8499 3242 8496 3233 8500 3225 8489
      3213 8505 3201 8505 3189 8513 3177 8513
      3174 8519 3169 8522 3170 8541 3161 8542
TIME...MOT...LOC 2121Z 097DEG 22KT 3201 8480 3150 8484

56
Special weather statement, Jul 15, 5:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT MON JUL 15 2013

ALZ048-152230-
RUSSELL AL-
502 PM CDT MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 530 PM
CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF LAKEPOINT RESORT STATE PARK...OR 15
MILES NORTH OF EUFAULA...MOVING NORTHWEST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HURTSBORO...
  UCHEE...
  RUTHERFORD...
  HATCHECHUBBE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3213 8505 3207 8505 3206 8519 3215 8527
      3215 8542 3231 8544 3241 8543 3241 8533
      3242 8532 3217 8502
TIME...MOT...LOC 2202Z 125DEG 37KT 3212 8513

56
Special weather statement, Jul 15, 5:10 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT MON JUL 15 2013

ALZ047-152300-
LEE AL-
510 PM CDT MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 600 PM CDT...

AT 510 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CUSSETA TO BEANS MILL TO
GRIFFEN MILL TO 7 MILES WEST OF LADONIA...AND MOVING WEST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  AUBURN...
  BEAUREGARD...
  AUBURN UNIVERSITY...
  MOUNT JEFFERSON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3247 8533 3241 8533 3241 8543 3249 8544
      3250 8549 3257 8566 3258 8566 3258 8569
      3270 8570 3271 8567 3271 8561 3273 8557
      3273 8529 3275 8528 3275 8515 3262 8517
      3247 8513
TIME...MOT...LOC 2211Z 094DEG 26KT 3276 8526 3264 8528
          3255 8527 3243 8521

56
Special weather statement, Jul 15, 5:15 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT MON JUL 15 2013

ALZ045-046-048>050-152245-
BARBOUR AL-BULLOCK AL-MACON AL-PIKE AL-RUSSELL AL-
515 PM CDT MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EASTERN PIKE...EASTERN
MACON...WESTERN BARBOUR AND BULLOCK COUNTIES UNTIL 545 PM CDT...

AT 514 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SEALE TO COMER TO
TEXASVILLE...AND MOVING NORTHWEST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MIDWAY...
  HURTSBORO...
  CLIO...
  UNION SPRINGS...
  BRUNDIDGE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3174 8590 3224 8586 3254 8559 3250 8549
      3249 8543 3241 8543 3241 8533 3245 8533
      3233 8507 3204 8532 3170 8535 3170 8541
      3161 8542 3161 8555
TIME...MOT...LOC 2215Z 114DEG 36KT 3230 8523 3208 8542
          3167 8545

56
Special weather statement, Jul 15, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT MON JUL 15 2013

ALZ042-044-049-152245-
LOWNDES AL-MONTGOMERY AL-PIKE AL-
521 PM CDT MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE...MONTGOMERY AND
EASTERN LOWNDES COUNTIES UNTIL 545 PM CDT...

AT 519 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAGOON PARK TO 8 MILES
SOUTHEAST OF GOSHEN...AND MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MEADVILLE...
  MONTGOMERY...
  GOSHEN...
  HAYNEVILLE...
  FORT DEPOSIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3162 8619 3178 8615 3179 8620 3196 8619
      3196 8630 3205 8631 3204 8639 3196 8641
      3196 8664 3236 8671 3240 8665 3234 8650
      3241 8646 3243 8637 3241 8631 3249 8631
      3250 8626 3243 8619 3242 8610 3161 8589
TIME...MOT...LOC 2221Z 082DEG 20KT 3244 8623 3166 8602

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:24 PM CDTSpecial Weather StatementBMXBarbour, Russell51 min
Jul 15, 5:02 PM CDTSpecial Weather StatementBMXRussell28 min
Jul 15, 5:10 PM CDTSpecial Weather StatementBMXLee50 min
Jul 15, 5:15 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Macon, Russell30 min
Jul 15, 5:41 PM CDTSpecial Weather StatementBMXChambers34 min
Jul 15, 5:45 PM CDTSpecial Weather StatementBMXBullock, Macon45 min
Jul 15, 6:00 PM CDTSpecial Weather StatementBMXChambers, Randolph30 min
Jul 15, 6:06 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Lowndes54 min
Jul 15, 6:19 PM CDTSpecial Weather StatementBMXShelby41 min

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.